Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 281, NWS Midland/Odessa, TX

July 18, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 18, 2004, 10:43 PM MDT for Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 10:43 PM MDT (04:43 UTC)
Expired
Jul 18, 2004, 11:45 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 141 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 190443
SVRMAF
NMC025-190545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1145 PM MDT

* AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF TATUM...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TATUM...
  MCDONALD...
  GLADIOLA...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3348 10337 3331 10355 3285 10307 3343 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:45 PM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 12:45 PM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT SUN JUL 18 2004

.SHORT TERM...
AN OUTFLOW BOUNDARY FROM LAST NIGHT/S CONVECTIVE COMPLEX CONTINUES
TO PUSH SOUTHWEST THROUGH THE TRANS PECOS REGION EARLY THIS
AFTERNOON...WITH A FEW CU DEVELOPING ALONG SAME.  A SHORTWAVE TROUGH
TRANSLATING SOUTH THROUGH THE TEXAS PANHANDLE CONTINUES TO INSTIGATE
A FEW SHOWERS AND CLOUD COVER...BUT MAINLY NORTH AND EAST OF THE
CWA.  UPPER RIDGE REMAINS PARKED OVER THE GENERAL VICINITY OF THE
FOUR CORNERS AREA.

AFOREMENTIONED OUTFLOW BOUNDARY WILL PROBABLY CONTINUE SOUTH AND
WEST...AND BE ABUTTED AGAINST THE HIGHER TERRAIN BY NIGHTFALL.
ADDITIONAL...BUT WEAKER...OUTFLOW BOUNDARIES RESIDING OVER NORTHERN
AND EASTERN AREAS OF THE CWA.  THINK LOW LEVEL CONVERGENCE MAY
BECOME MAXIMIZED FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH OVER
THE PERMIAN BASIN...AND INTO THE BIG BEND REGION BY LATE AFTERNOON
AS SLIGHTLY DRIER AIR MIXING DOWN OVER THE WESTERN CWA IMPINGES UPON
AFOREMENTIONED OUTFLOW BOUNDARY.  WILL CARRY A STRIP OF LOW ORDER
CHANCE POPS ALONG THIS AXIS AS SHORTWAVE TROUGH OVER THE PANHANDLE
PROGGED TO TRANSLATE SOUTH/SOUTHWEST AND IMPART MID LEVEL SUPPORT TO
THESE AREAS.  IN ADDITION...H85 LOW LEVEL JET WILL INCREASE AROUND
SUNSET WHICH SHOULD PROVIDE INFLOW/MOISTURE FOR ANY CONVECTION.
WILL CARRY A SLIGHT CHANCE OF SHRA/TSRA OVER THE EASTERNMOST ZONES
AND ALONG THE HIGHER TERRAIN. THE FORMER WILL PROBABLY BENEFIT FROM
CONVERGENCE ALONG ANY OLD OUTFLOW BOUNDARIES...AND THE LATTER FROM
H7 TO H5 LAPSE RATES NEAR 7 C/KM AND EASTERLY UPSLOPE FLOW.  WOULD
HAVE INSERTED HIGHER POPS OVER THE HIGHER TERRAIN...BUT PROXIMITY OF
THE UPPER RIDGE AND ASSOCIATED SUBSIDENCE INVERSION WILL PROBABLY
CURB TSRA DEVELOPMENT.  OTHERWISE...TWEAKED DEWPOINT...
TEMPERATURE...AND WIND GRIDS FOR THE OVERNIGHT.

.LONG TERM...
UPPER LEVEL HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST THROUGH THE
FORECAST PERIOD...ALTHOUGH THE CENTER OF THE HIGH WILL SHIFT MOVE
AROUND OVER THE NEXT WEEK.  SOUTHWEST TX AND SOUTHEASTERN NM WILL
KEEP NORTHERLY 500MB WINDS AS A RESULT.  THE BEST CHANCE FOR RAIN
THROUGH THE WORK WEEK WILL BE OVER THE MOUNTAINS FROM DIURNALLY
DRIVEN CONVECTION.  IF CONVECTION DEVELOPS OVER EASTERN NM DURING
THE WEEK...SOUTHEASTERN NM PLAINS MAY ALSO HAVE A CHANCE FOR SOME
PRECIP DUE TO THE NORTHERLY STEERING FLOW...BUT WILL HAVE TO ASSESS
THIS ON A DAY TO DAY BASIS...SO WILL KEEP SAME POPS AS ALREADY IN
THE GRIDS.  DO NOT EXPECT CONVECTION ELSEWHERE...MAINLY CONTINUED
WARM TEMPERATURES.

THE GFS IS SHOWING SOME CONSISTENCY AS IT CONTINUES TO FORECAST A
COLD FRONT MOVING INTO THE AREA DURING THE FRIDAY NIGHT TIME FRAME
AS IT DEEPENS THE EASTERN CONUS TROUGH.  WHEN COMPARING 850MB TEMP
PROGS BETWEEN THE GFS AND ECMWF FOR SATURDAY...BOTH MODELS SHOW A
DECREASE IN TEMPERATURES.  BOTH MODELS ALSO DEEPEN THE 500MB
TROUGH...THOUGH THE ECMWF IS LESS INTENSE THAN THE GFS WHICH CUTS
OFF A LOW OVER THE GREAT LAKES/OHIO VALLEY AREA.  THE GFS CONTINUES
TO DECREASE 850MB TEMPS THROUGH MONDAY.  WILL KEEP THE DOWNWARD
TRENDED TEMPERATURES THAT ARE IN THE GRIDS AT THIS TIME FOR SATURDAY
AND SIMILAR TEMPS FOR SUNDAY.  WILL NOT COOL FURTHER SINCE THE ECMWF
IS SHOWING SOME DISAGREEMENT IN THE INTENSITY OF THE LOW THAT
DEVELOPS.  THE GFS QPF ALSO SHOWS A HEAVY AREA OVER OUR CWA.  WILL
RETAIN ONLY THE SLIGHT CHANCE POPS FOR NOW...AND CONTINUE INTO
SUNDAY SINCE TIMING OF THE EVENTS IS STILL FAIRLY UNCERTAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  97  71 100 /  20   0  10   0
CARLSBAD NM               71 101  71 101 /  20   0  20   0
DRYDEN TX                 72  99  74 100 /  30   0  10   0
FORT STOCKTON TX          73  99  72 101 /  30   0  10   0
GUADALUPE PASS TX         70  94  70  93 /  10  20  10  10
HOBBS NM                  71  97  68  98 /  30   0  10   0
MARFA TX                  59  90  61  93 /  20  20  20  20
MIDLAND INTL AIRPORT TX   73  98  73  99 /  30   0  10   0
ODESSA TX                 72  98  73  99 /  30   0  10   0
WINK TX                   74 103  74 105 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/20
Hazardous weather outlook, Jul 18, 1:20 PM MDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUL 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
220 PM CDT (120 PM MDT) SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT.  LOCALLY
HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY ANY OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.